- Diabetes is associated with abnormally high levels of glucose in the blood.
- Diabetic ketoacidosis is a life-threatening state that occurs when blood glucose levels are extremely high.
- Diabetics also risk of blood glucose falling too low as a result of injecting too much insulin, inadequate food intake or excessive exercise.
- Call emergency medical services if you suspect either diabetic ketoacidosis or very low blood sugar.
What is diabetes?
Diabetes is a disease associated with abnormally high levels of glucose (sugar) in the blood, and can have life-threatening consequences. Normally, the pancreas secretes insulin, a hormone that regulates blood sugar levels. In diabetes, the body can’t produce enough insulin, or can’t utilise it. Abnormally high blood sugar levels are called hyperglycaemia.
Diabetics must also take care that blood glucose levels don’t fall too low (hypoglycaemia), as a result of injecting too much insulin, inadequate food intake or excessive exercise.
Symptoms and signs of diabetic emergency
Diabetic ketoacidosis is a life-threatening state that occurs when blood glucose levels are extremely high. Symptoms and signs may include: nausea; vomiting; no appetite; intense thirst; frequent urination; fatigue; stiff or aching muscles; flushed, dry skin; dry mouth; weak, rapid pulse; fruity breath; deep gasping breathing; confusion; abdominal pain; headache. The person becomes sleepy and eventually enters a diabetic coma.
Signs of very low blood sugar (hypoglycaemia) may include: fatigue; weakness; nausea; hunger; blurred vision; slurred speech; pounding heart; confusion; irritability; anxiety; pale, sweaty skin; shallow breathing; rapid pulse; headache; shaking. Without treatment, unconsciousness and hypoglycaemic coma may follow.
First aid for diabetes
Call for emergency medical help if:
- There are signs of diabetic ketoacidosis, or severe hypoglycaemia.
- A diabetic loses consciousness, or has a change in level of consciousness (confusion, unusual sleepiness).
If you suspect a person is suffering from low blood sugar, give him or her a high-sugar snack, such as sweets or fruit juice. Even if the person is in fact feeling ill because of high blood sugar, he will not be immediately harmed by the sugar snack.
Do not attempt to administer insulin if you are at all unsure as to the correct dose.
Call a doctor without delay if:
- A person has diabetes and develops symptoms of hyperglycaemia, or blood glucose measurements rise or fall outside the range recommended by your doctor.
- Hypoglycaemia symptoms last more than 15 minutes after a sweet snack to counteract them.
- You suspect an undiagnosed person has diabetes.